Alert archive / North Carolina / Special Weather Statements in 2017

Special Weather Statement, NWS Raleigh, NC

March 31, 2017Granville County, Person County, North Carolina

NWS Raleigh, NC issued this special weather statement at Mar 31, 2017, 4:05 PM EDT for Granville County, Person County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2017, 4:05 PM EDT (20:05 UTC)
Expired
Mar 31, 2017, 5:00 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC

Counties Granville County, NC, Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 88 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS82 KRAH 312005
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT FRI MAR 31 2017

NCZ007-008-312100-
Person NC-Granville NC-
405 PM EDT FRI MAR 31 2017

...A strong thunderstorm will affect portions of Person and Granville
Counties Until 500 PM EDT...

At 404 PM EDT, Doppler radar was tracking A strong thunderstorm near
Leasburg, or near Yanceyville, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oxford, Roxboro, Concord, Stovall, Mayo Reservoir, Bethel Hill, Bushy
Fork, Hyco Lake, Tungsten and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3654 7847 3652 7847 3651 7850 3646 7851
      3623 7851 3624 7915 3654 7914
TIME...MOT...LOC 2004Z 264DEG 37KT 3641 7922 

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:05 PM EDT, 2 hours earlier.

Area forecast discussion, Mar 31, 2:05 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Raleigh NC
205 PM EDT Fri Mar 31 2017

.SYNOPSIS...
A cold front will sweep east across the area this afternoon and
evening. High pressure will then build into the Mid-Atlantic and
Southeast through the weekend. A storm system will develop across
the lower Mississippi Valley on Monday and push into the Mid-
Atlantic on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 205 PM Friday...

A front aligned along the foothills will be moving into the western
piedmont (Triad area) within the next hour or so  and progress east
across central NC, exiting the coastal plain by 00Z. Partial
clearing by late morning allowed instability to increase, especially
across the south where temperatures are in the mid 70s and MUCAPE
around 1000 Joules. Deep layer moisture has moved east of the area,
so expect considerably less convective coverage this
afternoon/evening, but storms should be deeper and potentially
stronger than the high shear/low CAPE storms we dealt with this
morning. Shower/storm coverage will diminish progressively southward
where upper dynamic support is weaker with increasing range from the
upper low. Winds are gusting 20 to 25 ahead of the front, and will
shift to west then northwest this evening and early tonight with
gustiness abating by midnight. Mins will benefit from mixing to
offset clearing skies and lows will bottom out in the upper 40s to
low 50s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 205 PM Friday...

The upper trough axis will be exiting the coast tomorrow morning
with heights rising modestly in northwest flow. Subsidence and dry
airmass settling into place will produce mostly clear skies with
perhaps some thin high cloudiness in the fast flow aloft. Highs
still progged to reach near 70 north to mid 70s south with mins
Saturday night radiating down to the seasonable mid 40s over most of
the area.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 205 PM Friday...

Expect nice weather with seasonable temps on Sunday with a ridge
over the southeast. The next weather-maker will be a closed mid
level low progged to move from the lower Miss Valley northeastward
and across the Ohio Valley during the Mon-Tue time-frame.  A short
wave embedded within the sw flow ahead of the closed low is progged
to move across our area late Monday and Monday night, giving us a
chance for showers and tstms during that time. On Tuesday, the assoc
cold front will move through, giving us a chance for showers during
the daytime, followed by clearing Tuesday  night in the wake of the
front. Ahead of the front, look for temps to climb above normal for
the early week period.

Dry weather and seasonable temps expected Wed and Wed night with
short wave ridging over the area. Both GFS and ECMWF indicate a
deeper sharper trough for the late-week period, but differ in
details regarding precip timing.  So for that part of the forecast,
will maintain POPS at or slightly above climo, with temps at or a
little cooler than normal due to cloud cover and precip chances.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 140 PM Friday...

24 Hour TAF Period: A cold front will be sweeping across central NC
this afternoon and early evening, accompanied by a line of
convection which will be more widespread across the northern tier.
Expect showers/possible thunderstorms to move across the Triad
(INT/GSO) between 18-22Z accompanied by MVFR conditions and
southwest winds gusting as high as 25 knots, which will shift to
west or northwest behind the front. The front and convection will
progress across the area, affecting RDU and RWI between 20 and 00Z,
with clearing skies and winds shifting to west or northwest by 00Z
across the area. West to northwest winds will diminish to 10 knots
or less by 03Z. VFR conditions are on tap for tomorrow, with
northwest winds picking up to 10 to 15 knots and gusting to 20 knots
by late morning.

Long term: The next low pressure system will move through the area
Monday night through Tuesday accompanied by a chance for adverse
aviation conditions. A third system will move across the area
towards the end of next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...mlm
NEAR TERM...mlm
SHORT TERM...mlm
LONG TERM...np
AVIATION...mlm
Hazardous weather outlook, Mar 31, 4:02 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 PM EDT Fri Mar 31 2017

NCZ021>028-038>043-073>078-083>086-088-089-010930-
Forsyth-Guilford-Alamance-Orange-Durham-Franklin-Nash-Edgecombe-
Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
402 PM EDT Fri Mar 31 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A powerful storm system will cross the area early next week,
bringing a risk of strong to possibly severe thunderstorms, mainly
Monday evening through early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-010930-
Person-Granville-Vance-Warren-Halifax-
402 PM EDT Fri Mar 31 2017

...TORNADO WATCH 105 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A powerful storm system will cross the area early next week,
bringing a risk of strong to possibly severe thunderstorms, mainly
Monday evening through early Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated through early evening, mainly
across the northeast Piedmont and northern coastal plain.

In the hours before

Special weather statement, Mar 31, 12:22 PM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1222 PM EDT FRI MAR 31 2017

NCZ008>010-026-311645-
Franklin-Vance-Warren-Granville-
1222 PM EDT FRI MAR 31 2017

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF northwestern
Franklin...southern Vance...southwestern Warren and southeastern
Granville Counties Until 1245 PM EDT...

At 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR Kittrell...or 8 miles southeast of Oxford...
MOVING east AT 40 MPH.

Wind gusts up to 50 mph WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
Henderson...Oxford...Kittrell...Middleburg...Ingleside...Gillburg and
South Henderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3612 7859 3628 7862 3644 7829 3617 7818
TIME...MOT...LOC 1621Z 247DEG 33KT 3620 7853
Special weather statement, Mar 31, 1:09 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
109 PM EDT FRI MAR 31 2017

NCZ010-311745-
Warren-
109 PM EDT FRI MAR 31 2017

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF central Warren
County Until 145 PM EDT...

At 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR Warrenton...MOVING northeast AT 25 MPH.

Wind gusts up to 50 mph WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
Warrenton...Macon...Afton and Lake Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3654 7802 3634 7793 3632 7794 3625 7820
      3626 7824 3633 7828 3634 7828
TIME...MOT...LOC 1708Z 245DEG 22KT 3633 7819
Special weather statement, Mar 31, 2:29 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
229 PM EDT FRI MAR 31 2017

NCZ089-311845-
Sampson NC-
229 PM EDT FRI MAR 31 2017

...A strong thunderstorm will affect portions of southeastern Sampson
County Until 245 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harrells, or 17 miles west of Wallace, moving northeast at 55 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Harrells and Ivanhoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3461 7831 3463 7832 3464 7831 3465 7832
      3467 7832 3469 7835 3470 7837 3473 7839
      3475 7839 3488 7815 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3461 7821
      3458 7827
TIME...MOT...LOC 1828Z 238DEG 49KT 3469 7830

WSS
Special weather statement, Mar 31, 2:33 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
233 PM EDT FRI MAR 31 2017

NCZ008>010-311915-
Vance NC-Warren NC-Granville NC-
233 PM EDT FRI MAR 31 2017

...A strong thunderstorm will affect portions of northern Vance...
northwestern Warren and northeastern Granville Counties Until 315 PM
EDT...

At 233 PM EDT, Doppler radar was tracking A strong thunderstorm 10
miles southeast of Clarksville, or 12 miles north of Henderson,
moving east at 25 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Norlina, Macon, Satterwhite Point Marina, Tungsten, Drewry, John H
Kerr Reservoir, Steele Creek Marina & Campground, Bullocksville, Kerr
Lake and Wise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

If on or near Kerr Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3644 7802 3643 7853 3654 7859 3654 7805
TIME...MOT...LOC 1833Z 255DEG 20KT 3649 7847

WSS
Special weather statement, Mar 31, 3:20 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EDT FRI MAR 31 2017

NCZ008>011-312000-
Vance NC-Warren NC-Halifax NC-Granville NC-
320 PM EDT FRI MAR 31 2017

...A strong thunderstorm will affect portions of northern Vance...
northern Warren...northwestern Halifax and northeastern Granville
Counties Until 400 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Clarksville, or 14 miles north of Henderson,
moving northeast at 35 mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Other storms likely producing pea size hail and wind gusts to 40 mph
were located north of Littleton, and west of Macon.

Locations impacted include...
Roanoke Rapids, Norlina, Littleton, Weldon, Macon, Steele Creek
Marina & Campground, Kerr Lake, Wise, Lake Gaston and Southpointe And
Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Gaston, get off of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3651 7790 3650 7782 3648 7776 3649 7773
      3648 7768 3643 7759 3640 7852 3654 7859
      3654 7790
TIME...MOT...LOC 1917Z 244DEG 29KT 3653 7848

WSS
Special weather statement, Mar 31, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
405 PM EDT FRI MAR 31 2017

NCZ007-008-312100-
Person NC-Granville NC-
405 PM EDT FRI MAR 31 2017

...A strong thunderstorm will affect portions of Person and Granville
Counties Until 500 PM EDT...

At 404 PM EDT, Doppler radar was tracking A strong thunderstorm near
Leasburg, or near Yanceyville, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Oxford, Roxboro, Concord, Stovall, Mayo Reservoir, Bethel Hill, Bushy
Fork, Hyco Lake, Tungsten and Moriah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.

&&

A tornado watch remains in effect until 1000 PM EDT for central North
Carolina.

LAT...LON 3654 7847 3652 7847 3651 7850 3646 7851
      3623 7851 3624 7915 3654 7914
TIME...MOT...LOC 2004Z 264DEG 37KT 3641 7922

10

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 6:02 AM EDTSpecial Weather StatementRAHChatham, Lee, Moore, Randolph58 min
Mar 31, 7:30 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Hoke45 min
Mar 31, 8:10 AM EDTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person80 min
Mar 31, 8:16 AM EDTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph59 min
Mar 31, 9:55 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Sampson, Wayne, Wilson65 min
Mar 31, 12:22 PM EDTSpecial Weather StatementRAHVance23 min
Mar 31, 1:09 PM EDTSpecial Weather StatementRAHWarren36 min
Mar 31, 2:29 PM EDTSpecial Weather StatementRAHBladen16 min
Mar 31, 2:33 PM EDTSpecial Weather StatementRAHVance42 min
Mar 31, 3:20 PM EDTSpecial Weather StatementRAHWarren40 min
Mar 31, 4:28 PM EDTSpecial Weather StatementRAHHalifax17 min
Mar 31, 4:48 PM EDTSpecial Weather StatementRAHWarren42 min
Mar 31, 4:51 PM EDTSevere Thunderstorm WarningRAHVance, Warren39 min
Mar 31, 5:19 PM EDTSpecial Weather StatementRAHHalifax26 min
Mar 31, 5:25 PM EDTSevere Thunderstorm WarningRAHHalifax20 min

Nearby

Special Weather Statements in North Carolina, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.